Advertisement

Ukrainian Mathematical Journal

, Volume 55, Issue 3, pp 377–433 | Cite as

Method of Generalized Moment Representations in the Theory of Rational Approximation (A Survey)

  • A. P. Holub
Article

Abstract

We give a survey of the method of generalized moment representations introduced by Dzyadyk in 1981 and its applications to Padé approximations. In particular, some properties of biorthogonal polynomials are investigated and numerous important examples are given. We also consider applications of this method to joint Padé approximations, Padé–Chebyshev approximations, Hermite–Padé approximations, and two-point Padé approximations.

Keywords

Rational Approximation Chebyshev Approximation Moment Representation Biorthogonal Polynomial Generalize Moment Representation 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

REFERENCES

  1. 1.
    G. A. Baker, Jr., and P. Graves-Morris, PadéApproximants [Russian translation], Mir, Moscow (1986).Google Scholar
  2. 2.
    C. G. J. Jacobi, “Ñber die Darstellung einer Reihe gegebnerWerthe durch eine gebroche rationale Function,” J. Reine Angew. Math., 30, 127–156 (1846).Google Scholar
  3. 3.
    G. Frobenius, “Ñber Relationen zwischen den Näherungsbrüchen von Potenzreihen,” J. Reine Angew. Math., 90, 1–17 (1881).Google Scholar
  4. 4.
    H. Padé, “Sur la répresentation approchèe d'une fonction par des fractions rationelles,” Ann. l'Ecole Normale Supèr. (3), 9, Suppl., 3–93 (1892).Google Scholar
  5. 5.
    H. Padé, “Recherches sur la convergence des dèveloppements en fractions continues d'une certaine catègorie de fonctions,” Ann. l'Ecole Normale Sup´er.(3), 24, 341–400 (1907).Google Scholar
  6. 6.
    P. L. Chebyshev, Selected Mathematical Works [in Russian], Gostekhizdat, Moscow (1946).Google Scholar
  7. 7.
    T. J. Stieltjes, Recherches sur les Fractions Continues [Russian translation], DNTVU, Kiev (1936).Google Scholar
  8. 8.
    A. A. Markov, Selected Works on the Theory of Continued Fractions and the Theory of Functions Deviating Least from Zero [in Russian], Gostekhteoretizdat, Moscow (1948).Google Scholar
  9. 9.
    H. Hamburger, “Über eine Erweiterung des Stieltjessen Momentproblems. I–III,” Math. Ann., 81, 235–319 (1920), 82, 120–164, 168–187 (1921).Google Scholar
  10. 10.
    F. Hausdorff, “Summationsmethoden und Momentfolgen. I, II,” Math. Z., 9, 74–109, 280–299 (1921).Google Scholar
  11. 11.
    N. I. Akhiezer, Classical Moment Problem and Some Related Problems of Analysis [in Russian], Fizmatgiz, Moscow (1961).Google Scholar
  12. 12.
    A. A. Gonchar, “On the convergence of Padè approximants,” Mat. Sb., 92, No. 1, 152–164 (1973).Google Scholar
  13. 13.
    A. A. Gonchar, “On the convergence of Padè approximants for certain classes of meromorphic functions,” Mat. Sb., 97, No. 4, 607–629 (1975).Google Scholar
  14. 14.
    E. A. Rakhmanov, “On the convergence of Padè approximants in classes of holomorphic functions,” Mat. Sb., 112, No. 2, 162–169 (1977).Google Scholar
  15. 15.
    E. A. Rakhmanov, “On asymptotics of the ratio of orthogonal polynomials. II,” Mat. Sb., 118, No. 1, 104–117 (1982).Google Scholar
  16. 16.
    K. N. Lungu, “On properties of functions related to the behavior of poles of Padè approximants,” Mat. Zametki, 29, No. 6, 843–848 (1981).Google Scholar
  17. 17.
    J. Gilewicz, “Story of rational approximation for the class of Stieltjes functions: from Stieltjes to recent optimal estimations of errors,” Ukr. Mat. Zh., 46, No. 7, 941–943 (1994).Google Scholar
  18. 18.
    Y. L. Luke, “On the error in Padè approximations for functions defined by Stieltjes integrals,” Comput. Math., 3, No. 4, 307–314 (1977).Google Scholar
  19. 19.
    G. A. Baker, “Best error bounds for Padè approximants to convergent series of Stieltjes,” J. Math. Phys., 10, 814–820 (1969).Google Scholar
  20. 20.
    W. Gautschi, “On Padè approximants associated with Hamburger series,” Calcolo, 20, No. 2, 814–820 (1983).Google Scholar
  21. 21.
    P. Wynn, “Upon the Padè table derived from a Stieltjes series,” SIAM J. Numer. Anal., 5, 805–834 (1968).Google Scholar
  22. 22.
    E. Hendriksen and H. van Rossum, “Moment methods in Padè approximation,” J. Approxim. Theory, 35, No. 3, 250–263 (1982).Google Scholar
  23. 23.
    E. Hendriksen and H. van Rossum, “Moment methods in Padè approximation: the unitary case,” J. Math. Anal. Appl., 104, No. 2, 512–525 (1984).Google Scholar
  24. 24.
    J. Nuttall and S. R. Singh, “Orthogonal polynomials and Padè approximants associated with a system of arcs,” J. Approxim. Theory, 21, No. 1, 1–42 (1977).Google Scholar
  25. 25.
    H. Stahl, “Orthogonal polynomials with complex-valued weight function. I, II,” Constr. Approxim., 2, No. 3, 225–251 (1986).Google Scholar
  26. 26.
    A. A. Gonchar, “On the convergence of generalized Padè approximants of meromorphic functions,” Mat. Sb., 98, No. 4, 564–577 (1975).Google Scholar
  27. 27.
    S. P. Suetin, “Inverse theorems on generalized Padè approximants,” Mat. Sb., 109, No. 4, 629–646 (1979).Google Scholar
  28. 28.
    S. P. Suetin, “On the Montessus de Ballore theorem for nonlinear Padè approximants and Faber series,” Dokl. Akad. Nauk SSSR, 253, No. 6, 1322–1325 (1980).Google Scholar
  29. 29.
    L. Karlberg, A Convergence Result for Generalized PadèApproximants, Preprint No. 4, Department of Mathematics, Umeå University, Umeå (1978).Google Scholar
  30. 30.
    A. A. Gonchar and L. Giermo Lopes, “On the Markov theorem for multipoint Padè approximants,” Mat. Sb., 105, No. 4, 512–524 (1978).Google Scholar
  31. 31.
    V. N. Rusak, Rational Functions as an Apparatus of Approximation [in Russian], Belorussian University, Minsk (1979).Google Scholar
  32. 32.
    E. A. Rovba, “Rational interpolation of differentiable functions with rth derivative of bounded variation,” Vestsi Nats. Akad. Nauk Belarus., Ser. Fiz. -Mat. Navuk, No. 2, 8–13 (1999).Google Scholar
  33. 33.
    E. A. Rovba, “Interpolational rational functions of the Fejèr–Bernstein type,” Vestn. Belorus. Univ., Ser. 1, No. 2, 75–78 (1991).Google Scholar
  34. 34.
    L. I. Filozof, “Conditions for the convergence of multipoint Padè approximants,” in: Theory of Approximation of Functions and Its Applications [in Russian], Institute of Cybernetics, Ukrainian Academy of Sciences (1984), pp. 121–126.Google Scholar
  35. 35.
    A. Magnus, “On the structure of the two-point Padè table,” Lect. Notes Math., 932, 176–193 (1982).Google Scholar
  36. 36.
    O. Njåstad, “A multi-point Padè approximation problem,” Lect. Notes Math., 1199, 263–268 (1986).Google Scholar
  37. 37.
    H. Wallin, “Convergence and divergence of multipoint Padè approximants of meromorphic functions,” Lect. Notes Math., 1105, 272–284 (1984).Google Scholar
  38. 38.
    C. Hermite, “FrSur la fonction exponentielle,” Oeuvres, 3, 151–181 (1873).Google Scholar
  39. 39.
    M. A. Angelesco, “FrSur deux extensions des fractions continues algebriques,” Comp. Rend. Acad. Sci. Paris, 168, 262–263 (1919).Google Scholar
  40. 40.
    K. Mahler, “Perfect systems,” Compos. Math., 19, 95–166 (1968).Google Scholar
  41. 41.
    J. Coates, “On the algebraic approximation of functions. I–III,” Indag. Math., 28, 421–461 (1966).Google Scholar
  42. 42.
    H. Jager, “A multidimensional generalization of the Padè table,” Indag. Math., 26, 192–249 (1964).Google Scholar
  43. 43.
    E. M. Nikishin, “On joint Padè approximants,” Mat. Sb., 113, No. 4, 499–518 (1986).Google Scholar
  44. 44.
    E. M. Nikishin, “On asymptotics of linear forms for joint Padè approximants,” Izv. Vyssh. Uchebn. Zaved., Ser. Mat., No. 2, 33–41 (1986).Google Scholar
  45. 45.
    A. A. Gonchar and E. A. Rakhmanov, “On the convergence of joint Padè approximants for systems of Markov-type functions,” Tr. Mat. Inst. Akad. Nauk SSSR, 26, 31–48 (1981).Google Scholar
  46. 46.
    E. M. Nikishin and V. N. Sorokin, Rational Approximations and Orthogonality [in Russian], Nauka, Moscow (1988).Google Scholar
  47. 47.
    A. I. Aptekarev, “On Padè approximants for the collection1F1(1,c;λįz)įk=1,” Vestn. Mosk. Univ., Mat. Mekh., No. 2, 58–62 (1981).Google Scholar
  48. 48.
    A. I. Aptekarev, “Asymptotics of polynomials of joint orthogonality in the Angelesco case,” Mat. Sb., 136, 56–84 (1988).Google Scholar
  49. 49.
    V. A. Kalyagin, “On one class of polynomials defined by two orthogonality relations,” Mat. Sb., 110, No. 4, 609–627 (1979).Google Scholar
  50. 50.
    V. Kaliaguine, “The operator moment problem, vector continued fractions and an explicit form of the Favard theorem for vector orthogonal polynomials,” JComput. Appl. Math., 65, 181–193 (1995).Google Scholar
  51. 51.
    V. I. Parusnikov, “Jacobi–Perron algorithm and joint approximation of functions,” Mat. Sb., 114, No. 2, 322–333 (1981).Google Scholar
  52. 52.
    M. G. de Bruin, “Some convergence results in simultaneous rational approximation to the set of hypergeometric functions {1 F 1(1;c i;z)}i=1n,” Lect. Notes Math., 1071, 12–33 (1984).Google Scholar
  53. 53.
    M. G. de Bruin, “Some explicit formulae in simultaneous Padè approximation,” Lin. Alg. Its Appl., 63, Dec., 271–281 (1984).Google Scholar
  54. 54.
    M. G. de Bruin, “Simultaneous Padè approximation and orthogonality,” Lect. Notes Math., 1171, 74–83 (1985).Google Scholar
  55. 55.
    M. G. de Bruin, “Simultaneous rational approximation to some q-hypergeometric functions,” in: Nonlinear Numerical Methods and Rational Approximation, Reidel, Dordrecht (1988), pp. 135–142.Google Scholar
  56. 56.
    M. G. de Bruin, K. A. Driver, and D. S. Lubinsky, “Convergence of simultaneous Hermite–Padè approximants to the n-tuple of q-hypergeometric series {1φ1(c,03BB;j(1,1); z)}j=1n=1,” Numerical Algorithms, 3, 185–192 (1992).Google Scholar
  57. 57.
    M. G. de Bruin, K. A. Driver, and D. S. Lubinsky, “Convergence of simultaneous Hermite–Pad´e approximants to the n-tuple of q-hypergeometric series {2φ0 ((A, αj), (1, 1); z)}j=1n,” J. Comput. Appl. Math., 49, 37–43 (1993).Google Scholar
  58. 58.
    G. V. Chudnovsky, “Padè approximation and the Riemann monodromy problem,” in: Bifurcation Phenomena in Mathematical Physics and Related Topics, Reidel, Dordrecht (1980), pp. 449–510.Google Scholar
  59. 59.
    G. V. Chudnovsky, “Hermite–Padè approximations to exponential functions and elementary estimates of the measure of irrationality of π,” Lect. Notes Math., 925, 299–322 (1982).Google Scholar
  60. 60.
    J. Nuttall, “Hermite–Padè approximants to functions meromorphic on a Riemann surface,” J. Approxim. Theory, 32, No. 3, 233–240 (1981).Google Scholar
  61. 61.
    J. Nuttall, “Asymptotics of diagonal Hermite–Padè polynomials,” J. Approxim. Theory, 42, No. 4, 299–386 (1984).Google Scholar
  62. 62.
    B. Beckermann and G. Labahn, “A uniform approach for Hermite–Padè and simultaneous Padè approximants and their matrix-type generalizations,” Numerical Algorithms, 3,45–54 (1992).Google Scholar
  63. 63.
    V. K. Dzyadyk, “Approximation method for the approximation of solutions of linear differential equations by algebraic polynomials,” Izv. Akad. Nauk SSSR, Ser. Mat., 38, No. 4, 937–967 (1974).Google Scholar
  64. 64.
    V. K. Dzyadyk, “A-method and rational approximation,” Ukr. Mat. Zh., 37, No. 3, 250–252 (1985).Google Scholar
  65. 65.
    V. K. Dzyadyk, Approximation Methods for the Solution of Differential and Integral Equations [in Russian], Naukova Dumka, Kiev (1988).Google Scholar
  66. 66.
    V. I. Bilenko, V. N. Konovalov, I. A. Lukovskii, et al., “Dzyadyk approximation methods for the solution of differential and integral equations,” Ukr. Mat. Zh., 41, No. 4, 454–465 (1989).Google Scholar
  67. 67.
    V. K. Dzyadyk and L. I. Filozof, “On the rate of convergence of Padè approximants for certain elementary functions,” Mat. Sb., 107, No. 3, 347–363 (1978).Google Scholar
  68. 68.
    V. K. Dzyadyk, “On asymptotics of diagonal Padè approximants for the functions sin z, cos z, sinh z, and cosh z, “Mat. Sb., 108, No. 2, 247–267 (1979).Google Scholar
  69. 69.
    V. K. Dzyadyk, “On generalization of the moment problem,” Dokl. Akad. Nauk Ukr. SSR, No. 6, 8–12 (1981).Google Scholar
  70. 70.
    A. P. Holub, Generalized Moment Representations and Rational Approximations [in Russian], Preprint No. 87.25, Institute of Mathematics, Ukrainian Academy of Sciences, Kiev (1987).Google Scholar
  71. 71.
    V. K. Dzyadyk and A. P. Holub, Generalized Moment Problem and PadèApproximation [in Russian], Preprint No. 81.58, Institute of Mathematics, Ukrainian Academy of Sciences, Kiev (1981), pp. 3–15.Google Scholar
  72. 72.
    D. Z. Arov, “Passive linear stationary dynamical systems,” Sib. Mat. Zh., 20, No. 2, 211–228 (1979).Google Scholar
  73. 73.
    M. Abramowitz and I. A. Stegun (editors), Handbook of Mathematical Functions with Formulas, Graphs and Mathematical Tables [Russian translation], Nauka, Moscow (1979).Google Scholar
  74. 74.
    A. P. Holub, Application of Generalized Moment Problem to PadèApproximation of Certain Functions [in Russian], Preprint No. 81.58, Institute of Mathematics, Ukrainian Academy of Sciences, Kiev (1981), pp. 16–56.Google Scholar
  75. 75.
    M. M. Dzhrbashyan, Integral Transformations and Representation of Functions in the Complex Plane [in Russian], Nauka, Moscow (1966).Google Scholar
  76. 76.
    A. P. Holub, “On Padè approximation of the Mittag-Leffler function,” in: Theory of Approximation of Functions and Its Applications [in Russian], Institute of Mathematics, Ukrainian Academy of Sciences, Kiev (1984), pp. 52–59.Google Scholar
  77. 77.
    M. N. Chyp, “Superdiagonal Padè approximation of the Mittag-Leffler-type function E 1/2(z; ), Reα> 0,” in: Some Problems in the Theory of Approximation of Functions [in Russian], Institute of Mathematics, Ukrainian Academy of Sciences, Kiev (1985), pp. 129–138.Google Scholar
  78. 78.
    R. Walliser, “Rationale Approximation des q-Analogons der Exponentialfunktion und Irrationalitätsaussagen für diese Funktion,” Arch. Math., 44, No. 1, 59–64 (1985).Google Scholar
  79. 79.
    G. E. Andrews, The Theory of Partitions [Russian translation], Nauka, Moscow (1982).Google Scholar
  80. 80.
    A. P. Holub, “Generalized moment representations of basic hypergeometric series,” Ukr. Mat. Zh., 41, No. 6, 803–808 (1989).Google Scholar
  81. 81.
    H. Bateman and A. Erdèlyi, Higher Transcendental Functions [Russian translation], Vol. 1, Nauka, Moscow (1965).Google Scholar
  82. 82.
    F. H. Jackson, “Transformation of q-series,” Messenger Math., 39, 145–153 (1910).Google Scholar
  83. 83.
    E. Andrews and R. Askey, “Classical orthogonal polynomials,” Lect. Notes. Math., 1171, 36–62 (1985).Google Scholar
  84. 84.
    A. P. Holub, “On one type of generalized moment representations,” Ukr. Mat. Zh., 41, No. 11, 1455–1460 (1989).Google Scholar
  85. 85.
    A. P. Holub, “Generalized moment representations and Padè approximants,” in: Theory of Approximation of Functions and Its Applications, Institute of Mathematics, Ukrainian Academy of Sciences, Kiev (2000), pp. 144–160.Google Scholar
  86. 86.
    A. P. Holub, “Generalized moment representations and Pad´e approximants associated with bilinear transformations,” in: “Theory of Approximations and Harmonic Analysis,” Institute of Mathematics, Ukrainian Academy of Sciences, Kiev (2001), p. 16.Google Scholar
  87. 87.
    A. Iserles and S. P. Nørsett, “On the theory of bi-orthogonal polynomials,” Math. Comput., No. 1 (1986).Google Scholar
  88. 88.
    C. Brezinski, Biorthogonality and Its Applications to Numerical Analysis, Marcel Dekker, New York (1992).Google Scholar
  89. 89.
    V. K. Dzyadyk, “Generalized moment problem and Padè approximation,” Ukr. Mat. Zh., 35, No. 3, 297–302 (1983).Google Scholar
  90. 90.
    A. P. Holub, “Some properties of biorthogonal polynomials,” Ukr. Mat. Zh., 41, No. 10, 1384–1388 (1989).Google Scholar
  91. 91.
    G. Castro and A. Seghier, “Recurrence relation for biorthogonal polynomials,” Comp. Rend. Acad. Sci. Paris, 324, No. 12, 1413–1418 (1997).Google Scholar
  92. 92.
    V. K. Dzyadyk, Introduction to the Theory of Uniform Polynomial Approximation of Functions [in Russian], Nauka, Moscow (1977).Google Scholar
  93. 93.
    A. P. Holub, “Some properties of biorthogonal polynomials and their application to Padè approximations,” Ukr. Mat. Zh., 46, No. 8, 977–984 (1994).Google Scholar
  94. 94.
    A. P. Holub, “Generalized moment representations, biorthogonal polynomials, and Padè approximants,” Ukr. Mat. Zh., 46, No. 10, 1328–1335 (1994).Google Scholar
  95. 95.
    A. P. Holub, “Generalized moment representations and invariance properties of Padè approximants,” Ukr. Mat. Zh., 48, No. 3, 309–314 (1996).Google Scholar
  96. 96.
    H. van Rossum, “Systems of orthogonal and quasiorthogonal polynomials connected with the Padè table. I–III,” Proc. Kon. Ned. Akad. Wetensch. A, 58, No. 4, 517–534 (1955).Google Scholar
  97. 97.
    A. P. Holub, “Proof of the Padè and van Rossum theorems using generalized moment representations,” in: Some Problems in the Theory of Approximation of Functions and Their Applications [in Russian], Institute of Mathematics, Ukrainian Academy of Sciences, Kiev (1989), pp. 37–43.Google Scholar
  98. 98.
    A. P. Holub, “Integral equations of the convolution type and Padè approximants,” in: Investigations on the Theory of Approximation of Functions [in Russian], Institute of Mathematics, Ukrainian Academy of Sciences, Kiev (1987), pp. 21–23.Google Scholar
  99. 99.
    Y. L. Luke, The Special Functions and Their Approximations, Vol. 2, Academic Press, New York (1992).Google Scholar
  100. 100.
    Y. L. Luke, Mathematical Functions and Their Approximations, Academic Press, New York (1975).Google Scholar
  101. 101.
    D. S. Lubinsky, “Uniform convergence of rows of the Padè table for functions with smooth MacLaurin series coefficients,” Constr. Approxim., 3, 307–330 (1987).Google Scholar
  102. 102.
    A. P. Holub, “On one system of biorthogonal polynomials and its applications,” Ukr. Mat. Zh., 41, No. 7, 961–965 (1989).Google Scholar
  103. 103.
    A. F. Nikiforov, S. K. Suslov, and V. B. Uvarov, Classical Orthogonal Polynomials of a Discrete Variable [in Russian], Nauka, Moscow (1985).Google Scholar
  104. 104.
    A. P. Prudnikov, Yu. A. Brychkov, and O. I. Marichev, Integrals and Series. Additional Chapters [in Russian], Nauka, Moscow (1986).Google Scholar
  105. 105.
    A. P. Holub, “On joint Padè approximants for a collection of degenerate hypergeometric functions,” Ukr. Mat. Zh., 39, No. 6, 701–706 (1987).Google Scholar
  106. 106.
    A. P. Holub, “Convergence of denominators of joint Padè approximants for a collection of degenerate hypergeometric functions,” Ukr. Mat. Zh., 40, No. 6, 792–795 (1988).Google Scholar
  107. 107.
    A. P. Holub, “On joint Padè approximants for a collection of Mittag-Leffler-type functions,” in: Harmonic Analysis and Development of Approximation Methods [in Russian], Institute of Mathematics, Ukrainian Academy of Sciences, Kiev (1989), pp. 38–42.Google Scholar
  108. 108.
    A. P. Holub, “Generalized moment representations and Padè–Chebyshev approximants,” Ukr. Mat. Zh., 42, No. 6, 762–766 (1990).Google Scholar
  109. 109.
    A. P. Holub, “Padè–Chebyshev approximants for one class of functions,” Ukr. Mat. Zh., 54, No. 1, 15–19 (2002).Google Scholar

Copyright information

© Plenum Publishing Corporation 2003

Authors and Affiliations

  • A. P. Holub
    • 1
  1. 1.Institute of MathematicsUkrainian Academy of SciencesKiev

Personalised recommendations